Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2020, 4:26 PM CDT for Kiowa County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2020, 4:26 PM CDT (21:26 UTC)
- Expired
- Apr 19, 2020, 5:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
301
WUUS53 KDDC 192126
SVRDDC
KSC097-192215-
/O.NEW.KDDC.SV.W.0009.200419T2126Z-200419T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
426 PM CDT Sun Apr 19 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in south central Kansas...
* Until 515 PM CDT.
* At 425 PM CDT, a severe thunderstorm was located near Fellsburg,
moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haviland.
This new warning extends the previous warning which was in effect for
northeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3745 9928 3773 9927 3773 9911 3747 9901
TIME...MOT...LOC 2125Z 344DEG 18KT 3772 9920
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
066
WWUS53 KDDC 192149
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
449 PM CDT Sun Apr 19 2020
KSC097-192215-
/O.CON.KDDC.SV.W.0009.000000T0000Z-200419T2215Z/
Kiowa KS-
449 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN KIOWA COUNTY...
At 449 PM CDT, a severe thunderstorm was located near Haviland,
moving south at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9926 3763 9913 3747 9904 3745 9928
3751 9928
TIME...MOT...LOC 2149Z 351DEG 18KT 3759 9919
HAIL...1.00IN
WIND...<50MPH
$$
UMSCHEID618
WWUS53 KDDC 192212
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
512 PM CDT Sun Apr 19 2020
KSC097-192221-
/O.EXP.KDDC.SV.W.0009.000000T0000Z-200419T2215Z/
Kiowa KS-
512 PM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3764 9926 3763 9913 3747 9904 3745 9928
3751 9928
TIME...MOT...LOC 2211Z 344DEG 18KT 3748 9915
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 230 PM CDT Sun Apr 19 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun Apr 19 2020 Short-fuse models and CAMs continue to show another round of showers and isolated thunderstorms possible this evening across portions of southwest Kansas as a series of H5 vort maxima associated with a +110kt jet core kick out of the southern Colorado Rockies into the high plains. Despite a lack of robust instability, weak post- frontal H7 frontogenetic banding may provide enough forcing to allow showers and possible isolated thunderstorms to develop during the evening hours. Otherwise, drier conditions in general are expected to take hold later tonight through Monday afternoon. As for temperatures tonight, little change to the general air mass across the high plains and likely increased cloud cover will keep lows dropping much below the 40s(F). Expect highs pushing the lower/mid 70s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 217 PM CDT Sun Apr 19 2020 Medium range models are in fair agreement indicating an open upper level shortwave trough moving off the Pacific into the Desert Southwest Tuesday, creating an increasingly difluent southwest flow aloft across the Western High Plains and returning precip chances to portions of western Kansas. Surface low pressure is still projected to develop in eastern New Mexico late Tuesday, then deepen while shifting east into the South Plains of northwest Texas Tuesday night with an attendant warm front expected to develop into western Oklahoma. With a band of increased lift associated with the boundary and an influx of moisture into southern Kansas, rain chances are forecast to pick up through the day Tuesday and continue into early Wednesday. Drier conditions are expected Thursday as the upper level shortwave moves off to the east. Fairly seasonal temperatures are expected Tuesday and Wednesday with little change to the general air mass across the region. Look for highs generally up into the 60s(F) to the lower 70s(F) Tuesday with slightly cooler temperatures likely Wednesday due to increased cloud cover and potential precip about as the upper level system passes across our southern fringe. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1113 AM CDT Sun Apr 19 2020 A few showers and isolated thunderstorms may develop across portions of southwest Kansas late this afternoon into this evening, potentially affecting KLBL and possibly KGCK. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through early Monday morning. Light northeast winds will persist in southwest and central Kansas in wake of a weak cold front pushing south across the Texas Panhandle and western Oklahoma. Winds will remain light this evening through early Monday but become more variable as surface high pressure drops southeast out of the Northern Plains into the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 42 71 44 69 / 20 10 10 30 GCK 39 70 42 67 / 10 10 10 30 EHA 41 71 45 66 / 40 10 40 60 LBL 40 71 45 67 / 30 10 30 50 HYS 40 71 41 73 / 20 0 0 10 P28 44 74 47 72 / 20 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Apr 19, 2:41 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Sun Apr 19 2020 KSZ030-031-043>046-061>066-074>081-084>090-201000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Sun Apr 19 2020 /141 AM MDT Sun Apr 19 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for thunderstorms late today and tonight. These storms are not expected to be severe but frequent cloud to ground lightning will be possible from a few of these storms. Day 1 Hazards ------------- * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- The chance for thunderstorms will be on the increase from Monday night through Wednesday. At this time severe thunderstorms are not anticipated but some of these storms Tuesday and Wednesday will be capable of producing brief periods of moderate to heavy rainfall, especially near the Oklahoma border. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 19, 3:20 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
320 PM CDT Sun Apr 19 2020
KSZ065-079-192100-
Pawnee KS-Edwards KS-
320 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PAWNEE AND CENTRAL
EDWARDS COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Garfield, moving southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Lewis, Garfield, Belpre, Fellsburg and Centerview.
LAT...LON 3778 9910 3774 9931 3806 9946 3810 9930
3794 9902 3791 9902
TIME...MOT...LOC 2019Z 307DEG 17KT 3804 9937
UMSCHEIDSpecial weather statement, Apr 19, 3:37 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Dodge City KS 337 PM CDT Sun Apr 19 2020 KSZ078>080-192115- Kiowa KS-Edwards KS-Ford KS- 337 PM CDT Sun Apr 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 415 PM CDT... At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellefont, moving southeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Bucklin, Greensburg, Spearville, Mullinville, Ford, Bellefont and Windhorst. LAT...LON 3790 9986 3789 9957 3761 9929 3752 9977 TIME...MOT...LOC 2037Z 320DEG 13KT 3783 9968 UMSCHEID
Special weather statement, Apr 19, 4:14 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
414 PM CDT Sun Apr 19 2020
KSZ078-080-088-192200-
Clark KS-Kiowa KS-Ford KS-
414 PM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN
KIOWA...AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Windhorst, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bucklin and Mullinville.
LAT...LON 3773 9971 3775 9956 3773 9956 3773 9944
3750 9921 3738 9937 3738 9954 3736 9955
3735 9968
TIME...MOT...LOC 2114Z 328DEG 22KT 3769 9957
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:24 PM CDT | Special Weather Statement | DDC | Hodgeman | 66 min |
| Apr 18, 8:15 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Apr 18, 8:38 PM CDT | Special Weather Statement | DDC | Clark, Meade | 52 min |
| Apr 18, 8:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Apr 18, 10:38 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 18, 11:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 18, 11:59 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 39 min |
| Apr 19, 3:20 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Apr 19, 3:37 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Apr 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| Apr 19, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 4:46 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
| Apr 19, 5:21 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.